Virginia, 2016Hail and Damaging Winds in Virginia, July 14, 2016
July 14, 2016 · NWS RNK · 13 events in 6 counties and zones
A weak upper level disturbance arriving from the Ohio River Valley moved across the central Appalachians during the afternoon and evening, contributing to the atmospheric instability provided by strong surface heating that allowed afternoon temperatures to climb into the mid to upper 80s across the mountains, and into the lower to mid 90s east of the Blue Ridge. Downdraft CAPE values were…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance arriving from the Ohio River Valley moved across the central Appalachians during the afternoon and evening, contributing to the atmospheric instability provided by strong surface heating that allowed afternoon temperatures to climb into the mid to upper 80s across the mountains, and into the lower to mid 90s east of the Blue Ridge. Downdraft CAPE values were observed in the 1000 to 1200 J/Kg range by late afternoon across the Piedmont of Virginia. Mid-level winds ahead of the approaching disturbance approached 30 knots, which supported multi-cellular cluster storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 14, 1:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
255 PM EDT Thu Jul 14 2016
.SYNOPSIS...
A very warm and humid airmass remains over the region. a cold
front extends from the Great Lakes into the Central Plains. The
front will move into the Ohio Valley today initiating showers and
thunderstorms. The front will continue to move east, stalling
over the mid Atlantic Region this weekend and providing a focus
for occasional rounds of showers and thunderstorms through the
upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Thursday...
Forecast area resides in a very warm humid airmass with surface
dewpoints in the 70s. Aloft, an upper level trough was moving into
the Great lakes and Ohio Valley. This will likely set the stage
for an active thunderstorm day as convergence increases ahead of
the approaching trough, the stronger westerlies aloft playing tag
with the very warm almost sultry airmass over the eastern CONUS.
Surface cold front is well upstream of the forecast area attm.
However, thunderstorms which initiated along this front yesterday
have raced east with multiple outflow boundaries noted in the
visible satellite imagery over WV/KY/TN. These boundaries will
likely be the focus for new deep convection this afternoon and
evening, the steering winds out of the west transferring this
activity over and east of the mountains this evening. The airmass
east of the mountains is going to heat significantly with forecast
temperatures reaching the mid 90s. With DCAPEs of 1000+,
environment will be favorable for damaging wind gusts.
Unlike the last couple of days where storms have been pulse
variety, this afternoon and evenings activity will be more
organized and may require need for a Severe Thunderstorm Watch. We
are on the very edge of the increasing westerlies aloft, and this
suggests storms will be moving along much faster today, the mean
wind increasing to about 20 kts. If a MCS evolves, then forward
speed may approach 30 kts which would certainly be problematic
within the heat sink that will reside downstream. Severe threat
would be damaging winds.
Aside from the thunderstorm threat, a heat hazard will exist. Heat
indices will likely reach 100 to 103 across southside VA vicinity
of Danville and South Boston with higher readings as you go east
toward the Tidewater. Dewpoints over eastern VA/NC are in the mid
70s. Combine this with forecast temperatures in the mid 90s to
upper 90s and ingredients are there for a sultry afternoon.
Tonight, the forecast hinges on eastward movement of thunderstorm
outflow boundaries with potential for storms to reach farther east
than model forecast. Kept POPs high this evening to account for
this potential, then backed off after midnight with loss of
daytime heating. Dewpoints tonight will remain near 70, so looking
at another muggy night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Thursday...
Upper trough across the Great Lakes Friday will pivot east and
deepen along the East Coast by Saturday night. A frontal boundary
will drop south on Friday into our region. Showers and thunderstorms
will develop especially Friday afternoon. SPC Day Two Convective
outlook has placed portions of our area in a marginal risk. Shear
will be weak, but Pwats will be high near 2 inches. The main threat
will be from damaging winds with the stronger updrafts. High
temperatures on Friday will range from the lower 80s in the
mountains to the lower 90s in the piedmont. Heat indices will climb
as high as the upper 90s to near 100 in the Piedmont.
The frontal boundary will stall across the region by Friday night.
Another reinforcing front will drop southeast into our area Friday
night into Saturday. This will result in rounds of showers and
thunderstorms corresponding to the passage of the fronts and then
the proximity to the stalled boundary. The best instabilities will
be located across the south. Low temperatures Friday night will
generally be from the lower 60s in the west to the upper 60s in the
east. High temperatures on Saturday will be cooler than Friday with
reading near normal from the upper 70s in the mountains to the upper
80s in the Piedmont. Low temperatures Saturday night will vary from
the lower 60s in the mountains to around 70 degrees in the Piedmont.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...
On Sunday, showers and thunderstorms remain in the forecast given
the proximity of the stalled front. High pressure will build briefly
across the area Sunday night and Monday. An active weather pattern
returns late Monday through Wednesday as another series of front
head south into the region and stall, acting as the focus for
additional showers and thunderstorms. As the front slides south on
Thursday, drier air pushes into our region.
Temperatures during this portion of the forecast will be around or
slightly above normal.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...
Blacksburg AWOS is not transmitting observations, so AMD NOT SKED
will remain appended to the KBCB TAF UFN.
High-res models and radar continue to paint picture for high confidence
in at least a tempo group for showers and thunderstorms this
afternoon and evening. Multiple mesoscale outflow boundaries are
interacting with the warm/humid airmass resulting in scattered to
numerous showers and thunderstorms. Attm activity is disorganized,
but potential exists for line of storms to develop from the Ohio
valley per westerly winds increasing aloft allowing storms to line
up in a MCS fashion.
Anticipate activity to continue through the evening before
weakening after loss of daytime heating. Will maintain VCTS until
sunset for all terminals.
Overnight, patchy fog is possible, but not expecting anything
widespread. If there is IFR due to fog it would be very localized.
Extended aviation discussion...
The front will cross the area Friday with scattered to numerous
showers and thunderstorms into Saturday.
The front hangs up somewhere over Virginia into the Carolina
through Monday and should keep the threat of showers and storms
around.
&&
.EQUIPMENT...
Blacksburg AWOS is not transmitting observations. Time of repair
is unknown.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...PM
EQUIPMENT...PM
Hazardous weather outlook, Jul 14, 2:57 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT THU JUL 14 2016
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-150800-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
357 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG TO SEVERE.
THE MAIN THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE
POSSIBLE FRIDAY AND SATURDAY. A FEW OF THE STORMS BOTH DAYS COULD
CONTAIN LOCALLY DAMAGING WINDS.
LOCALIZED FLOODING MAY ALSO OCCUR IF STORMS MOVE OVER THE SAME
AREA FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-150800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
357 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE WITH
ISOLATED WIND DAMAGE THE MAIN THREAT.
IN ADDITION...THE HEAT INDEX WILL REACH 100 TO 103 DEGREES FOR AN
HOUR OR TWO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...AND A FEW COULD
BRING DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 14, 1:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
239 PM EDT THU JUL 14 2016
VAZ035-046-141915-
APPOMATTOX-AMHERST-
239 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX AND
SOUTHEASTERN AMHERST COUNTIES...
AT 238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FALCONERVILLE...OR NEAR AMHERST...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...OAKVILLE...RIVERVILLE AND STONEWALL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3747 7905 3755 7910 3761 7894 3753 7890
3746 7888 3741 7884 3741 7900
TIME...MOT...LOC 1838Z 294DEG 8KT 3752 7903
JJMSpecial weather statement, Jul 14, 1:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
245 PM EDT THU JUL 14 2016
VAZ033-034-045-141915-
CAMPBELL-BEDFORD-FRANKLIN-
245 PM EDT THU JUL 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SMITH
MOUNTAIN LAKE...NORTHWESTERN PITTSYLVANIA...NORTHEASTERN
FRANKLIN...WESTERN CAMPBELL AND SOUTHERN BEDFORD COUNTIES...
AT 243 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS PRODUCING HEAVY
RAINFALL WERE LOCATED ALONG A LINE EXTENDING FROM MONETA TO WESTLAKE
CORNER TO BURNT CHIMNEY. MOVEMENT WAS EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONETA...HUDDLESTON...PENHOOK...NORTHWEST SMITH MOUNTAIN LAKE...NORTH
SHORE...BURNT CHIMNEY...WESTLAKE CORNER...UNION HALL...
SMITH MOUNTAIN LAKE STATE PARK...WIRTZ AND GOODVIEW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3726 7932 3706 7943 3707 7948 3706 7949
3702 7946 3701 7948 3704 7952 3704 7959
3701 7961 3700 7968 3709 7999 3714 7978
3725 7968
TIME...MOT...LOC 1843Z 265DEG 14KT 3721 7966 3715 7971 3712 7983
JJMSpecial weather statement, Jul 14, 1:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
250 PM EDT THU JUL 14 2016
VAZ011-013-014-141930-
MONTGOMERY-PULASKI-GILES-
250 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...
SOUTHWESTERN GILES AND CENTRAL MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...CHRISTIANSBURG...RADFORD...PULASKI...DUBLIN...PRICES
FORK...FAIRLAWN...CLAYTOR DAM...MERRIMAC...CHILDRESS...WALTON AND
PARROTT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3707 8079 3719 8079 3727 8031 3706 8031
TIME...MOT...LOC 1849Z 267DEG 23KT 3713 8067
JDR
Special weather statement, Jul 14, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
254 PM EDT THU JUL 14 2016
NCZ002>004-019-VAZ016-032-141945-
WILKES-ALLEGHANY-SURRY-STOKES-CARROLL-PATRICK-
254 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SURRY...WEST CENTRAL STOKES...
NORTHEASTERN WILKES...EAST CENTRAL ALLEGHANY...SOUTHWESTERN PATRICK
AND SOUTH CENTRAL CARROLL COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
PARK...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...ELKIN...FAIRVIEW...FLAT ROCK...DOBSON...PILOT
MOUNTAIN...CANA...BOTTOM...MOUNTAIN PARK...PINE RIDGE...LEVEL
CROSS...ARARAT...LOW GAP...STATE ROAD...TOAST...WHITE PLAINS...
WOODVILLE...BENHAM...LAMBSBURG AND WESTFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3627 8090 3648 8100 3666 8058 3641 8041
TIME...MOT...LOC 1853Z 244DEG 23KT 3645 8085
JDR
Special weather statement, Jul 14, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
258 PM EDT THU JUL 14 2016
VAZ023-024-034-141930-
ROCKBRIDGE-BOTETOURT-BEDFORD-
258 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN AMHERST...SOUTH CENTRAL
ROCKBRIDGE...EAST CENTRAL BOTETOURT AND NORTHEASTERN BEDFORD
COUNTIES...
AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARCADIA...OR
NEAR BUCHANAN...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLASGOW...BIG ISLAND...SNOWDEN...COLEMAN FALLS...ARCADIA AND SEDALIA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3763 7946 3762 7943 3761 7944 3760 7943
3761 7941 3759 7938 3754 7936 3749 7932
3747 7960 3755 7965 3761 7956 3763 7948
TIME...MOT...LOC 1858Z 254DEG 16KT 3752 7957
JJMSpecial weather statement, Jul 14, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UNLOCALIZED SITE
258 PM EDT THU JUL 14 2016
VAZ012>014-016-017-141930-
WYTHE-MONTGOMERY-FLOYD-CARROLL-PULASKI-
258 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD...SOUTHWESTERN MONTGOMERY...EAST CENTRAL WYTHE AND
NORTHEASTERN CARROLL COUNTIES...
AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALLISONIA...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALLISONIA...PATTERSON...INDIAN VALLEY...WILLIS...ALUM RIDGE...COPPER
VALLEY...SYLVATUS AND CHILDRESS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3680 8082 3693 8085 3710 8042 3687 8034
TIME...MOT...LOC 1858Z 252DEG 22KT 3690 8070
JDR
Event by event
11 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Bedford
- When
- July 14, 2:00 PM EST
- Where
- Bedford County, 2.18 mi NNW of Stone Mt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.211, -79.580
A man was struck by lightning while walking along Highway 122. He later died from his injuries.
Hail, Franklin
- When
- July 14, 2:14 PM EST
- Where
- Franklin County, 1.81 mi NW of Glade Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.000, -79.791
Thunderstorm Wind, Henry
- When
- July 14, 2:19 PM EST
- Where
- Henry County, 0.14 mi NW of Bassett to Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.771, -79.982
Multiple trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 14, 2:22 PM EST
- Where
- Franklin County, 2.92 mi N of Union Hall to 2.59 mi NNE of Union Hall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.042, -79.695
Thunderstorm winds blew down numerous trees across the community of Union Hall.
Thunderstorm Wind, Carroll
- When
- July 14, 2:23 PM EST
- Where
- Carroll County, 2.07 mi S of Laurel Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -80.520
Thunderstorm winds brought down multiple large tree limbs.
Thunderstorm Wind, Patrick
- When
- July 14, 2:34 PM EST
- Where
- Patrick County, 1.08 mi N of Woolwine to Woolwine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.795, -80.276
Thunderstorm winds brought down several trees in and around the Woolwine community.
Thunderstorm Wind, Henry
- When
- July 14, 2:44 PM EST
- Where
- Henry County, 0.55 mi W of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.720, -79.910
Thunderstorm winds brought down a few trees and power lines.
Thunderstorm Wind, Campbell
- When
- July 14, 2:51 PM EST
- Where
- Campbell County, Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.280, -79.100
Thunderstorm winds brought down two trees.
Thunderstorm Wind, Patrick
- When
- July 14, 3:00 PM EST
- Where
- Patrick County, 1.53 mi S of Gruzes Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.658, -80.278
Thunderstorm winds brought down at least two trees along Route 58 on the north side of the community of Stuart.
Thunderstorm Wind, Henry
- When
- July 14, 3:06 PM EST
- Where
- Henry County, 1.27 mi ESE of Hilltop to 1.55 mi ESE of Hilltop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.692, -79.830
Thunderstorm winds brought down three trees across the Highway 58 Bypass on the northeast side of the community of Martinsville.
Thunderstorm Wind, Patrick
- When
- July 14, 3:08 PM EST
- Where
- Patrick County, 0.21 mi NNE of Critz
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.633, -80.148
Thunderstorm winds brought down numerous trees across the community of Critz.
Thunderstorm Wind, Patrick
- When
- July 14, 3:10 PM EST
- Where
- Patrick County, 3.52 mi SSW of Dodson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -80.134
Thunderstorm winds brought down a few trees along Route 57.
Thunderstorm Wind, Henry
- When
- July 14, 3:55 PM EST
- Where
- Henry County, 0.13 mi ENE of Axton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -79.718
Multiple trees were blown down by strong thunderstorm winds.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 14, 2016$108,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650989, 650991, 650993, 650992, 650996, 650994, 650995, 650997, 650999, 651003, 650998, 651000, 651002.